Our expert, Dr. Krishna Mohan Boopathy Vijayaraghavan, answered the most concerning query regarding men's health. Medbound Times had an eye-opening conversation with him.
Dr. Krishna Mohan Boopathy Vijayaraghavan is a urologist and men’s health specialist. He is an assistant professor at PSG Hospital, Coimbatore,Tamil Nadu, India.
According to Dr. Krishna Mohan Boopathy Vijayaraghavan, testosterone supplementation can help those with documented testosterone deficiency, but it is crucial to evaluate the potential hazards and risks of using it.
Here are some scientifically proven risks of taking testosterone supplements:
Cardiovascular Risks: Several studies have found that testosterone supplementation increases the risk of cardiovascular events in males. According to a 2013 study published in the Journal of the American Medical Association (JAMA), older men with underlying cardiovascular issues had a greater risk of heart attacks after beginning testosterone therapy. Another 2014 study published in PLOS ONE found an elevated risk of heart attack in males aged 65 and older over the first 90 days of
May Affect Prostate Health: The Endocrine Society's clinical practice guideline on testosterone therapy for men with hypogonadism recommends careful monitoring of prostate-specific antigen (PSA) levels, as testosterone therapy might cause an increase in PSA, which may signal prostate-related concerns.
Hormone Imbalance: Testosterone supplementation might upset the body's natural hormone balance. Exogenous testosterone can reduce the body's own testosterone and other hormone production. This can result in testicular atrophy (shrinkage) and infertility.
Liver Damage: High amounts of oral testosterone or certain synthetic testosterones can harm the liver. In 2011, cholestatic hepatitis (a kind of liver illness) was linked to testosterone supplementation in research published in the Journal of Clinical Endocrinology & Metabolism.
Blood Clots: The use of testosterone supplements has been linked to an increased risk of blood clots. Within the first six months of treatment, testosterone medication was connected to a twofold increase in the risk of venous thromboembolism (blood clots), according to a 2014 study published in the journal PLOS ONE.
It is vital to remember that the dangers and hazards of testosterone supplementation differ based on dosage, mode of administration (e.g., oral, transdermal, or injectable), and individual health problems. It is critical to seek the opinion of a healthcare professional who can analyze your individual circumstances and provide tailored recommendations.